Thunderstorm Wind, Indiana
- When
- June 3, 1:34 PM EST
- Where
- Indiana County, 0.52 mi W of Claypoole Hgts
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 40.620, -79.190
Citizens report tree and power liens down along US 422.
Thunderstorms developed along a weak cold front the afternoon of June 3rd. With mid-level dry air prompting high DCAPE values (over 1000J/kg), damaging wind gusts were the main concern.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
Thunderstorms developed along a weak cold front the afternoon of June 3rd. With mid-level dry air prompting high DCAPE values (over 1000J/kg), damaging wind gusts were the main concern. However, hail the size of quarters fell in a few isolated storms due to higher terrain prompting a lower freezing level and a few storms mergers.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 3, 12:26 PM EST, 1 hour 8 minutes earlier.
Area Forecast Discussion National Weather Service Pittsburgh PA 126 PM EDT Sat Jun 3 2023 .SYNOPSIS... There is a chance for a shower or thunderstorm with the passage of a weak front today, mainly south and east of Pittsburgh. most of the region will remain dry for the bulk of the weekend. Temperatures will remain above average through the weekend. && .NEAR TERM /THROUGH TONIGHT/... Update-Adjusted POPs for today based on the latest observations and near term guidance. Convection has fired mainly across the higher terrain areas of Western PA and WV, and should continue through evening with a crossing shortwave. 12Z PIT sounding shows potential gusty wind with dry mid level air in place and DCAPE around 1000 j/kg. Deep mixing should result in highs from 85 to 90 across most of the region. Previous-Upper High that has been bring warm and dry weather has backed west into northern Minnesota and will continue to retrograde today and tonight into North Dakota. Although there were some 90F maximum temperatures around the area Friday (including record highs of 91F at PHD and DUJ), PIT just missed with a high of 89F. While this was the warmest reading so far in 2023, it fell a little short of NBM/ensemble expectations for the past week leading up to Friday. The 00z PBZ sounding was 18.4C at 850 mb, so the +20C forecasts from some of the warmer guidance along with low probabilities of hitting record highs was a bit too aggressive. The upper low over northern Maine will head south and deepen as it moves over Cape Cod MA. This will push a weak cold front through the upper Ohio Valley area this afternoon along with a modest increase in moisture. There were scattered thunderstorms with this feature over New England and eastern New York and eastern PA on Friday, and that appears to be likely this afternoon and evening mainly over the southern and eastern zones and especially the higher terrain in West Virginia. There were quite a few reports of damaging wind gusts, mainly due to deep boundary layers relatively large temperature-dewpoint spreads. With day after day of sunshine and deep mixing (boundary layer was up to 715 mb per 00z PBZ sounding), Tds in the 50s this afternoon will result in moderate instability with afternoon SBCAPE of 1,500 j/kg. Combined with DCAPE values around 1,300 j/kg, any thunderstorms that develop will have the potential for gusty winds due to significant evaporational cooling below cloud base. SPC has added a marginal risk of severe thunderstorms today for all but the northern few counties. QPF will be rather light over most of the area but the higher terrain of West Virginia (especially Tucker County) looks to have potential for 0.25 to 0.50" of rainfall. && .SHORT TERM /SUNDAY THROUGH MONDAY/... Upper Low meanders over the coastal waters of New England for several days with gradually falling heights over the Upper Ohio River Valley area. This should result in temperatures gradually returning to near normal. The northerly flow should be mainly dry but an afternoon shower would not be impossible as several short wave troughs rotating around the west side of the upper low during the period. && .LONG TERM /MONDAY NIGHT THROUGH FRIDAY/... Global and ensemble guidance shows a well defined short wave trough digging on the west side of persistent upper low over Maine. This feature is shown to be dropping across MI and OH on Wednesday and could trigger showers. In fact the ECMWF has a pocket of 500 mb temperatures as low as -23C over western PA which would create rather steep lapse rates. There is little change shown to the pattern Thursday and Friday as the upper low remains over the Maine area with various hard to time short wave troughs rotating around it. Small chances for showers are expected in this pattern but confidence in significant rainfall is rather low at this point. && .AVIATION /17Z SATURDAY THROUGH WEDNESDAY/... A weak shortwave and cold front will continue to track from north to south today and spark isolated convection at a few terminals. With insufficient moisture within the boundary layer from diurnal mixing, cigs should stay VFR regardless of showers/isolated storm activity. Probabilities are considered slightly higher for lightning formation near LBE/MGW with the current satellite and radar analysis. Thus, continued TEMPO remarks. Convection coverage should diminish with mid-lvl dry air advancing from the north strengthening the ridge after 00Z. .OUTLOOK... High pressure will maintain VFR through Tuesday. Limited restriction potential returns Wednesday with a crossing trough. && .PBZ WATCHES/WARNINGS/ADVISORIES... PA...None. OH...None. WV...None. && SYNOPSIS...Craven NEAR TERM...Craven/WM SHORT TERM...Craven LONG TERM...Craven AVIATION...Hefferan
Hazardous Weather Outlook National Weather Service Pittsburgh PA 225 AM EDT Sat Jun 3 2023 PAZ007>009-015-016-040630- Mercer-Venango-Forest-Clarion-Jefferson PA- 225 AM EDT Sat Jun 3 2023 This Hazardous Weather Outlook is for northwest Pennsylvania and western Pennsylvania. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. OHZ039>041-048>050-057>059-068-069-PAZ013-014-020>022-029-031- 073>078-WVZ001>004-012-021-509>514-040630- Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH- Muskingum-Guernsey-Belmont-Noble-Monroe-Lawrence-Butler-Beaver- Allegheny-Armstrong-Washington-Greene-Westmoreland- Higher Elevations of Westmoreland-Fayette- Higher Elevations of Fayette-Indiana-Higher Elevations of Indiana- Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 225 AM EDT Sat Jun 3 2023 This Hazardous Weather Outlook is for east central Ohio, southwest Pennsylvania, western Pennsylvania, and northern West Virginia. .DAY ONE...Today and tonight. There is a marginal risk of severe thunderstorms this afternoon and evening. Strong damaging wind gusts would be primary threat, but a secondary threat of large hail is also possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Craven
Special Weather Statement
National Weather Service Pittsburgh PA
207 PM EDT Sat Jun 3 2023
WVZ512>514-031845-
Eastern Preston WV-Eastern Tucker WV-Western Tucker WV-
207 PM EDT Sat Jun 3 2023
...A STRONG THUNDERSTORM WILL IMPACT WESTERN TUCKER AND SOUTH CENTRAL
PRESTON COUNTIES THROUGH 245 PM EDT...
At 206 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Rowlesburg, moving southwest at 25 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Parsons, Hambleton, Hannahsville, Lead Mine, Pifer Moutain,
Davisville, Saint George, and Pheasant Run.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3904 7978 3908 7978 3911 7980 3912 7983
3913 7984 3916 7983 3919 7983 3922 7981
3923 7981 3924 7982 3931 7967 3921 7950
3902 7971
TIME...MOT...LOC 1806Z 047DEG 21KT 3923 7965
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
WMSpecial Weather Statement
National Weather Service Pittsburgh PA
222 PM EDT Sat Jun 3 2023
PAZ075-076-WVZ509>512-031845-
Fayette Ridges PA-Fayette PA-Eastern Preston WV-
Ridges of Eastern Monongalia and Northwestern Preston WV-
Monongalia WV-Preston WV-
222 PM EDT Sat Jun 3 2023
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN FAYETTE...
NORTHEASTERN MONONGALIA AND NORTHEASTERN PRESTON COUNTIES THROUGH 245
PM EDT...
At 222 PM EDT, Doppler radar was tracking a strong thunderstorm near
Farmington, or 15 miles southeast of Uniontown, moving west at 25
mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Kingwood, Farmington, Albright, Markleysburg, Brandonville, Bruceton
Mills, Valley Point, Laurel Run, Hazelton, Clifton Mills, and Cheat
Lake.
This includes Interstate 68 in West Virginia between mile markers 13
and 31.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3977 7986 3985 7942 3979 7939 3978 7939
3977 7938 3976 7940 3974 7940 3974 7941
3973 7941 3973 7939 3972 7939 3972 7948
3960 7948 3943 7973
TIME...MOT...LOC 1822Z 069DEG 21KT 3974 7949
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
WMThe Pittsburgh radar (KPBZ), 87 km away, was scanning. The volume nearest the first event began at 18:34 UTC.
7 thunderstorm wind, 7 hail. Local standard time, as filed.
Citizens report tree and power liens down along US 422.
Quarter size hail reported by the public.
Pictures provided via social media of nickel hail.
Public reported nickel hail.
Quarter sized hail reported.
A trained spotter reported a tree down on a car in Canonsburg, PA on North Central Ave.
Emergency manger reported State Route 19 closed due to trees and wires down.
Nickel hail reported at intersection of Route 21 and Route 88.
Quarter sized hail reported along Route 21.
Quarter sized hail reported along I-70 near Racetrack Road and Fischer Road.
Trees and wires down along Creek Road.
Trees down near Braden Run Road and Route 188.
Large limbs down.
Trees down near Orndorff Route and Route 218.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2023Every state in 2023This day in weather historyWarnings in Pennsylvania, June 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1109753, 1109754, 1109755, 1109756, 1109757, 1109758, 1109759, 1109767, 1109760, 1109761, 1109762, 1109764, 1109765, 1109766.